Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 27, NWS Brownsville, TX

December 29, 2022Cameron County, Willacy County, Texas

NWS Brownsville, TX issued this wind advisory at Dec 29, 2022, 10:55 AM CST for Cameron County, Willacy County, Texas. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 29, 2022, 10:55 AM CST (16:55 UTC)
Expired
Dec 29, 2022, 3:00 PM CST
In force
4 hr
Issued by
NWS Brownsville, TX

Counties Cameron County, TX, Willacy County, TX

The radar

The Brownsville radar (KBRO), 46 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 4.9 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2022-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 367 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2022-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
367 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WWUS74 KBRO 291655
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1055 AM CST Thu Dec 29 2022

TXZ254-255-291900-
/O.NEW.KBRO.WI.Y.0027.221229T1655Z-221229T1900Z/
Inland Willacy-Inland Cameron-
Including the cities of Raymondville, Brownsville, and Harlingen
1055 AM CST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT UNTIL 1 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts to 45 mph.

* WHERE...Inland Willacy and Inland Cameron Counties.

* WHEN...Until 1 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
826 
WWUS74 KBRO 291856
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
1256 PM CST Thu Dec 29 2022

TXZ355-292100-
/O.EXB.KBRO.WI.Y.0027.000000T0000Z-221229T2100Z/
Coastal Cameron-
Including the cities of Port Isabel and Laguna Vista
1256 PM CST Thu Dec 29 2022

...WIND ADVISORY IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Coastal Cameron County.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ254-255-292100-
/O.EXT.KBRO.WI.Y.0027.000000T0000Z-221229T2100Z/
Inland Willacy-Inland Cameron-
Including the cities of Raymondville, Brownsville, and Harlingen
1256 PM CST Thu Dec 29 2022

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph.

* WHERE...Inland Willacy and Inland Cameron Counties.

* WHEN...Until 3 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
606 
WWUS74 KBRO 292057
NPWBRO

URGENT - WEATHER MESSAGE
National Weather Service Brownsville TX
257 PM CST Thu Dec 29 2022

TXZ254-255-355-292200-
/O.EXP.KBRO.WI.Y.0027.000000T0000Z-221229T2100Z/
Inland Willacy-Inland Cameron-Coastal Cameron-
Including the cities of Raymondville, Brownsville, Harlingen, 
Port Isabel, and Laguna Vista
257 PM CST Thu Dec 29 2022

...WIND ADVISORY WILL EXPIRE AT 3 PM CST THIS AFTERNOON...

Wind gusts have dropped below 40 mph, so the Wind Advisory will be
allowed to expire at 3 PM. However, winds will still gust to 30 to
35 mph for a few more hours this afternoon. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this wind advisory went out at Dec 29, 5:34 AM CST, 5 hours 21 minutes earlier.

Area forecast discussion, Dec 29, 5:34 AM CST, 5 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
534 AM CST Thu Dec 29 2022

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 159 AM CST Thu Dec 29 2022

.SHORT TERM (Now through Friday): The heat, by late December
standards, is on today. Breezy to gusty conditions are expected
again along the coast today with lighter winds inland. Fog may be a
concern tonight as winds calm across the County Warning Area (CWA).
The best chance for rain will remain over Gulf waters later tonight
into Friday.

A weak low and trough of low pressure will be moving through the CWA
today. This will drop dew points behind it and allow temperatures to
rocket into the 80s thanks to the drier air and more westerly
component to the wind, even if it is light. The only wrench to the
really warm temperatures would be cloud cover. A closer inspection
of Precipitable Water values (PWATs) shows they are forecast to
increase along the coast, but remain below 1.0" west of I-69C/US-77,
which should limit cloud coverage overall later today. Couple that
with what happened yesterday and I leaned pretty hard on a
NBM90/HRRR blend for Thursday's highs. That gets much of the region
into the middle 80s with lower to middle 70s along the immediate
coast thanks to the cooler water temperatures. Records for today
were set just last year and range between 87 degrees in Brownsville
to 89 in Harlingen and McAllen. While highs today aren't quite that
warm, one or two locations may flirt with temperatures that warm
today.

A 925mb jet over the coastal counties this morning will push
eastward into the Gulf of Mexico later this morning into the
afternoon. That said, there is still the opportunity for widespread
gusts between 30 to 40 mph in Cameron, Willacy, and Kenedy Counties
before it moves east. Have held off on issuing a Wind Advisory for
now, but one may be needed later today depending on just how quickly
the jet heads offshore.

The best chances for rain will occur over the Gulf waters where
PWATs are higher late this afternoon into tonight and Friday.
Forecast Most Unstable CAPE (MUCAPE) values are over 2000 J/kg over
the Gulf of Mexico, so have included the mention of thunder just off
the coast. This will be monitored in case any showers or storms form
a little closer to land.

A shortwave passing overhead Friday will help push a cold front
through our CWA in the morning. This cold front won't drop
temperatures too much as they still remain above normal this time of
year with middle to upper 70s across the CWA.

&&

.LONG TERM...
(Friday night through Wednesday)
Issued at 159 AM CST Thu Dec 29 2022

A shortwave digs out of northeast Texas into Saturday, and
southerly winds return to Deep South Texas by the afternoon,
bringing the next bout of humidity with it into NYE. The next
500mb system swings into the Four Corners into Monday, with low
pressure then deepening across the Plains into mid next week,
strengthening the pressure gradient and increasing southeasterly
winds late Sunday through Monday along the lower Texas coast. The
next front arrives early Tuesday, with the a chance of showers or
thunderstorms, generally offshore or along the coast.

Above normal temperatures lead us into 2023, with mid to upper
80s by Monday. High temperatures take a slight dip for early
January following the front on Tuesday, toward normal, in the mid
70s. The coolest mornings follow the frontal passages, with 50s
expected Saturday and again Wednesday, still above normal for
late December or early January.

Marine fog may return NYE through Monday night, with some model
guidance keeping SSTs cool, potentially due to continued upwelling
with elevated and persistent southeasterly winds into early next
week. Confidence remains slightly lower at this time, due to a
lack of marine fog currently, but it will continue to be
monitored. Astronomical tides increase once again into early next
week, and tidal runup may also need to be monitored Monday into
Tuesday near high tide cycles.

&&

.AVIATION...
(12Z TAFS)
Issued at 524 AM CST Thu Dec 29 2022

VFR conditions are expected to prevail the next few hours before
MVFR ceilings develop shortly after sunrise. VFR conditions are
expected again this afternoon as a weak trough slides through the
region, turning our winds more west to northwest after sunset. Fog
and lower ceilings are expected tonight into early Friday
morning. Wasn't confident enough to go IFR or LIFR with this TAF
package, but it is a possibility.

Also, the 12Z sounding currently in the air right now is showing
45 to 50 knot winds between 3000 to 5000 feet, so have kept the
wind shear in the TAFs for at least a few more hours. Those strong
southerly winds are forecast to mix to the surface this morning
before abating some as the low-level jet moves east of the TAF
sites by lunchtime. Amendments may be necessary to account for the
wind shear and/or gusty winds.

&&

.MARINE...
Issued at 159 AM CST Thu Dec 29 2022

Now through Friday...Moderate to strong southerly winds
continue across the Lower Texas Coast today into tonight. Small
Craft Advisories remain in effect for the offshore Gulf waters
through at least 6 PM this evening and may need to be extended
depending on how the winds and seas evolve this morning into the
afternoon. A weaker pressure gradient is expected to return Friday
afternoon with more favorable marine conditions returning late in
the period. Rain and thunderstorm chances are in the forecast later
tonight into Friday as a weak low and associated cold front swing
through. Also, marine fog will remain a possibility for the Laguna
Madre and nearshore Gulf water tonight into Friday, but this remains
a low confidence forecast that any fog will develop as none has
really developed thus far.

Friday Night through Wednesday...Marine conditions are expected to
improve Saturday into Sunday, before the pressure gradient
strengthens into Monday, increasing southeasterly winds and
building seas into Sunday night. SCAs are likely on Monday. A
front arrives into Tuesday, with the next chance of showers or
thunderstorms, generally offshore. Marine conditions gradually
improve into Wednesday. Marine fog may return late Saturday
through Monday night, especially across the bay and nearshore
waters.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             84  63  77  56 /   0  10  10   0
HARLINGEN               86  61  78  54 /   0  10  10   0
MCALLEN                 86  61  79  54 /   0   0  10   0
RIO GRANDE CITY         82  57  80  51 /   0  10   0   0
SOUTH PADRE ISLAND      72  62  69  57 /  10  20  20  10
BAYVIEW/PORT ISABEL     82  61  74  54 /   0  10  10   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through late tonight for TXZ451-454-455.

GM...Small Craft Advisory until 6 PM CST this evening for GMZ170-175.

&&

SHORT TERM...58-Reese
LONG TERM....56-Hallman
AVIATION...58-Reese
Hazardous weather outlook, Dec 29, 4:17 AM CST, 6 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
417 AM CST Thu Dec 29 2022

TXZ248>255-351-353>355-451-454-455-301030-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
417 AM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

There is a high risk of rip currents along the beaches of the
lower Texas coast.

Patchy fog is possible across most of Deep South Texas late
tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An elevated risk of rip currents is expected into Friday and
again Sunday night through Monday.

Windy conditions are possible across coastal counties Monday.

Patchy fog may reduce visibility along the coast into Friday
morning and again over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-301030-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
417 AM CST Thu Dec 29 2022

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

A Small Craft Advisory is in effect for Gulf of Mexico waters 20
to 60 nautical miles offshore through 6 PM this evening.

Additional Small Craft Advisories may be needed for the Laguna
Madre or nearshore Gulf of Mexico waters this afternoon.

Marine fog may reduce visibility at times across all or portions
of the coastal waters through tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional Small Craft Advisories may be needed for all or
portions of the lower Texas coastal waters late Sunday through
Monday.

Marine fog may reduce visibility across all or portions of the
coastal waters into Friday morning and again this weekend into
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 29, 5:46 AM CST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Brownsville TX
546 AM CST Thu Dec 29 2022

TXZ251-253>255-351-353>355-292200-
Inland Kenedy-Southern Hidalgo-Inland Willacy-Inland Cameron-
Coastal Kenedy-Northern Hidalgo-Coastal Willacy-Coastal Cameron-
Including the cities of Sarita, McAllen, Edinburg, Pharr,
Mission, Weslaco, Raymondville, Brownsville, Harlingen,
San Manuel, Port Mansfield, Port Isabel, and Laguna Vista
546 AM CST Thu Dec 29 2022

...GUSTY SOUTHERLY WINDS ARE EXPECTED TODAY...

A strong low level jet will mix down to the surface this morning,
causing southerly winds to gust up to 40 mph across the coastal
counties and Hidalgo County, with occasional gusts up to 45 mph
possible. These gusty southerly winds will be strongest from
around 8 AM to 12 PM today before the low level jet slowly
weakens and moves east. Occasional gusts up to 35 mph will remain
possible through the afternoon.

Secure any outdoor decorations or objects that may get tossed
around by the wind, and high profile vehicles should be driven
with caution, especially on east-to-west oriented roads.

Reese

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:58 AM CSTRip Current StatementBROCameron, Kenedy, Willacy27 hr

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.